Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2003, 3:57 PM EDT for Newaygo County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 3:57 PM EDT (19:57 UTC)
- Expired
- Aug 3, 2003, 5:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
735
WUUS53 KGRR 031957
SVRGRR
MIC123-032100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 500 PM EDT
* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NEWAYGO...MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CROTON AROUND 405 PM EDT
WOOSTER...CROTON HEIGHTS AROUND 410 PM EDT
WHITE CLOUD AROUND 430 PM EDT
WOODVILLE AROUND 500 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4382 8583 4376 8556 4354 8556 4330 8570
4333 8581 4335 8596
$$
MJS 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:47 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 3, 2:47 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 245 PM EDT SUN AUG 03 2003 ...CURRENT WEATHER PATTERN WILL BE SLOW TO CHANGE... THE MAIN FORECAST PROBLEM IS HOW TO HANDLE THE CONVECTION AROUND THE UPPER LOW AS IT SLOWLY MOVES TO THE EAST AND FINALLY SHEARS OUT TOWARD THE END OF THE WEEK. THERE IS ALSO THE QUESTION OF SEVERE POTENTIAL EACH AFTERNOON AND EVENING DUE TO DAY TIME HEATING UNDER THE COLD CORE UPPER LOW. FINALLY AS ALWAYS THERE IS THE QUESTION OF HIGHS AND LOWS EACH DAY. THE UPPER LEVEL LOW WILL FINALLY BE OVER MI BY MONDAY AFTERNOON AS IT CONTINUES SOUTHEAST FROM WI THIS AFTERNOON. THE SURFACE LOW WILL DO LIKEWISE. BY TUESDAY THE JET CORE AROUND THE DEEPEST COLD AIR CORE IS EAST OF SOUTHWEST MICHIGAN SO THE ACTIVITY SHOULD BEGIN TO DIMINISH. HOWEVER SOUTHWEST MICHIGAN REMAINS IN THE SYSTEMS GENERAL CIRCULATION UNTIL LATE THURSDAY. DURING ALL OF THIS TIME SHORTWAVES CONTINUE TO ROTATE AROUND THE UPPER LEVEL SYSTEM. FINALLY BY FRIDAY THE WESTERN RIDGE BUILDS FAR ENOUGH EAST TO ALLOW SURFACE HIGH PRESSURE SYSTEM TO MOVE IN (ACTUALLY FROM CANADA) SO DRY WEATHER WILL RETURN. HOWEVER IT WILL NOT LAST... BY LATE IN THE WEEKEND ANOTHER NRN STREAM SYSTEM WILL BRING THE THREAT OF SHOWERS BACK TO WEST MICHIGAN. BOTTOM LINE TO THIS IS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY WITH EACH DAY SEEING A LITTLE LESS THAN THE DAY BEFORE. THE SEVERE THREAT WILL BE MINIMAL DO TO LOW WIND SHEAR BUT THERE WILL BE ENOUGH HEATING EACH DAY GIVEN THE FREEZING LEVEL BELOW 12000 FT THAT HAIL WOULD BE A THREAT EACH DAY. HOWEVER...WITH THE PRIMARY COLD CORE EAST OF LOWER MICHIGAN BY WEDNESDAY... IT WOULD SEEM ONLY MONDAY AND TUESDAY WOULD THERE BE A SIGNIFICANT THREAT OF ISOLATED SEVERE HAIL REPORTS. ZONES BY 400 PM. .GRR...NONE. WDM
Hazardous weather outlook, Aug 3, 6:38 AM EDT, 9 hours 19 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 638 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TODAY ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. A FEW OF THESE STORMS MAY APPROACH SEVERE LEVELS. MOST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 30 MPH. THE STRONGEST OF STORMS COULD PRODUCE HAIL TO AROUND THREE QUARTERS OF AN INCH AND WINDS TO NEAR 60 MPH. THE UNSTABLE CONDITIONS THAT HAVE BEEN IN PLACE THE LAST COUPLE DAYS WILL PERSIST ONCE AGAIN. STORMS WILL BE POSSIBLE ANY TIME TODAY AND TONIGHT...WITH THE HIGHEST LIKELIHOOD BEING THIS AFTERNOON AND EVENING. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AT 20 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS REMAIN IN THE FORECAST FROM MONDAY THROUGH WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE AGAIN ON MONDAY. LATER STATEMENTS WILL DETAIL ANY THREATS FROM STORMS ON MONDAY...BUT WIDESPREAD SEVERE WEATHER IN NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. RJD
In the hours before
Local storm report, Aug 3, 2:19 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0219 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM WHITEHALL MI 0.75 IN HAIL
08/03/03 MUSKEGON
MJKLocal storm report, Aug 3, 3:10 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0310 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM 2 SW ALLEGAN MI 0.75 IN HAIL
08/03/03 ALLEGAN
MJKLocal storm report, Aug 3, 3:14 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0314 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM HART MI 0.50 IN HAIL
08/03/03 OCEANA
MJKLocal storm report, Aug 3, 3:15 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0315 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM SPARTA MI 0.25 IN HAIL
08/03/03 KENT HAIL REPORTED AT PEACH
RIDGE
MJKLocal storm report, Aug 3, 3:32 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0332 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 PM 4 S FENNVILLE MI 0.75 IN HAIL
08/03/03 ALLEGAN
MJKLocal storm report, Aug 3, 3:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0352 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM GOBLES MI 1.00 IN HAIL
08/03/03 VAN BUREN
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:19 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 56 min |
| Aug 3, 1:23 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 52 min |
| Aug 3, 1:31 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 29 min |
| Aug 3, 2:13 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 62 min |
| Aug 3, 2:31 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 44 min |
| Aug 3, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 36 min |
| Aug 3, 3:32 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 58 min |
| Aug 3, 3:39 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 51 min |
| Aug 3, 3:59 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 61 min |
| Aug 3, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 44 min |
| Aug 3, 5:26 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 49 min |
| Aug 3, 5:37 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 53 min |
| Aug 3, 6:08 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ionia | 67 min |
| Aug 3, 7:34 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 56 min |
| Aug 3, 7:44 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 76 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.